Antibiotic-associated colitis is an inflammation of the intestines that sometimes occurs following antibiotic treatment and is caused by toxins produced by the bacterium Clostridium difficile. It is determined as the incidence of antibiotic-associated colitis among users of oral antibiotics or topical clindamycin in a large prepaid health plan.
Antibiotic-associated colitis, also called antibiotic-associated enterocolitis, can occur following antibiotic treatment. The bacteria Clostridia difficile are normally found in the intestines of 5% of healthy adults, but people can also pick up the bacteria while they are in a hospital or nursing home. Those most at risk are people, especially older adults, who take antibiotics and also get medical care.
The patient may also experience nausea, vomiting, large amounts of watery diarrhea, and a very high fever (104-105°F/40-40.5°C). Complications of antibiotic-associated colitis include severe dehydration, imbalances in blood minerals, low blood pressure, fluid accumulation in deep skin (edema), enlargement of the large intestine (toxic megacolon), and the formation of a tear (perforation) in the wall of the large intestine.